Hail, Carlton
- When
- June 14, 1:25 PM CST
- Where
- Carlton County, 0.48 mi W of Holyoke
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.470, -92.390
A strong cold front, moving east from the Red River Valley, interacted with a warm front over central Minnesota, producing hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong cold front, moving east from the Red River Valley, interacted with a warm front over central Minnesota, producing hail and damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 12:50 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 150 PM CDT THU JUN 14 2012 .AVIATION.../18Z TAF ISSUANCE/ SCATTERED SHOWERS AND STORMS WILL REDEVELOP ACROSS MOST OF THE NORTHLAND THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE FRONT WILL MOVE OFF TO THE EAST TONIGHT...CAUSING THE SHOWERS/STORMS TO END FROM WEST TO EAST. CIGS WILL BE IN THE MVFR/VFR RANGE...WHILE VSBYS IN THE STRONGER STORMS WILL BE IN THE IFR/MVFR RANGE. SOME FOG...ESPECIALLY AROUND LAKE SUPERIOR...WILL REDEVELOP AND LINGER THROUGH THE EVENING HOURS. SKIES SHOULD CLEAR OUT BY EARLY FRIDAY MORNING AS HIGH PRESSURE BUILDS BACK IN ACROSS THE NORTHLAND. && .PREV DISCUSSION... /ISSUED 907 AM CDT THU JUN 14 2012/ UPDATE... INCREASED STRESS ON THUNDER AND HEAVY RAIN ACROSS THE AREA INTO EARLY EVENING. SLOWLY DECREASED EMPHASIS...USING SCATTERED WORDING WEST OF THE IRON RANGE LATE THIS AFTERNOON AND EVENING. SHORT TERM... PERSISTENT MCC IS PRODUCING LOCAL ONE-HOUR RAINFALLS OVER 2 INCHES IN AND JUST EAST OF THE UPPER ST CROIX VALLEY. UP TO AN INCH AN HOUR CONTINUES TO FALL OVER THE IRON RANGE. CONTINUED INFLOW OF DEEP TROPICAL MOISTURE FROM THE GULF AND FALLING STABILITIES SUGGEST THAT THUNDER COULD CONTINUE. BACK-BUILDING OF THUNDER IS BECOMING VIGOROUS WEST AND ESPECIALLY SOUTHWEST OF THE IRON RANGE. PREV DISCUSSION... /ISSUED 638 AM CDT THU JUN 14 2012/ AVIATION...12Z TAFS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CWA THIS MORNING WITH PERIODS OF MVFR LOW CIGS AND VISBYS DUE TO HEAVY RAIN. THESE STORMS WILL MOVE OFF TO THE EAST WITH ANOTHER ROUND FORMING AROUND 20Z ALONG A SLOW MOVING COLD FRONT. SKIES SHOULD BEGIN TO CLEAR FROM WEST TO EAST LATER THIS EVENING. PREV DISCUSSION... /ISSUED 403 AM CDT THU JUN 14 2012/ SHORT TERM...SEVERE WEATHER AND HEAVY RAIN POTENTIAL WILL BE THE MAIN SHORT TERM FOCUS TODAY. AT 330 AM...ISOLATED SHOWERS AND THUNDERSTORMS WERE FOUND ACROSS NE MN. FURTHER WEST...STRONG THUNDERSTORMS WERE MOVING FROM THE RED RIVER VALLEY INTO WESTERN MN. THERE HAVE BEEN A FEW WARNINGS SO FAR THIS MORNING...BUT HAVE BEEN FAIRLY LIMITED AS THE STORMS HAVE BECOME ELEVATED DURING THE NIGHT. INTENSE LLJ OF 50+ KNOTS WILL PERSIST THROUGH THE MORNING...WITH CONTINUED ELEVATED STORM DEVELOPMENT. THE 00Z/06Z MODELS ARE HAVING A BIT OF A TOUGH TIME DEPICTING THE CURRENT CONVECTION ACROSS THE REGION. THE 4 KM NMM WRF ACTUALLY DOES REASONABLY WELL...BUT IS TOO SLOW AND HAS LESS PCPN THAN CURRENTLY ONGOING. THINK THE CURRENT MCS WILL MOVE EASTWARD INTO THE CWA THIS EARLY MORNING. WILL CONTINUE TO MAINTAIN LIKELY POPS ACROSS MUCH OF THE AREA THIS MORNING GIVEN PROPAGATION AND FAVORABLE MCS MAINTENANCE NUMBERS. CANNOT RULE OUT A FEW ELEVATED STORMS PRODUCING SEVERE HAIL. THE FOCUS FOR THE AFTERNOON WILL SHIFT TO A FAIRLY WIDESPREAD CHANCE OF SEVERE THUNDERSTORMS...ALONG WITH SOME POSSIBLE HEAVY RAIN. ACTUALLY FEEL FAIRLY COMFORTABLE WITH THE 4 KM NMM WRF SIMULATED REFLECTIVITY...IN TERMS OF COVERAGE AND CONVECTIVE MODE. NAM MUCAPE VALUES BY LATE THIS AFTERNOON RISE TO AOA 3000 J/KG...AND IT APPEARS IT WILL DEFINITELY BE SURFACE BASED. SPC HAS A 10 PERCENT TORNADO RISK INTO PINE COUNTY...WITH A 30 PERCENT HAIL AND WIND. BULK SHEAR VALUES WILL BE HIGHEST NORTH AND EAST OF THE GREATEST RISK AREA. NONETHELESS...IT LOOKS LIKE IT WILL BE A VERY ACTIVE AFTERNOON AND EVENING FOR SEVERE WEATHER ACROSS MUCH OF MINNESOTA AND WISCONSIN. PRECIPITABLE WATER VALUES REACH AROUND 1.6 INCHES...WHICH COULD RESULT IN LOCALLY HEAVY RAINFALL ACROSS THE CWA. RIVER LEVELS ARE STILL ELEVATED IN MOST AREAS...BUT IT LOOKS LIKE THE STORMS WILL AT LEAST BE TRANSITORY...AND WILL BE PUSHING OUT OF THE CWA THIS EVENING ALREADY. THIS WILL DEFINITELY HELP TO LESSEN THE FLOODING THREAT...BUT CANNOT RULE OUT HEAVY RAINFALL. THE SHOWERS AND STORMS WILL MOVE OUT OF THE REGION TONIGHT...ALLOWING FOR CLEARING SKIES. HAVE DROPPED TEMPS SEVERAL DEGREES...CLOSER TO MOS GUIDANCE. FRIDAY SHOULD BE GENERALLY DRY...WITH TEMPERATURES INTO THE 80S FOR MOST AREAS. LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY NIGHT. THE MAIN FOCUS FOR THE EXTENDED IS THE POTENTIAL FOR SEVERAL STORM SYSTEMS TO AFFECT THE REGION THROUGH THE MIDDLE OF NEXT WEEK. MEDIUM TO LONG RANGE MODELS ARE NOT IN THE BEST AGREEMENT ON TIMING AND PLACEMENT OF INDIVIDUAL SHORT WAVES. HOWEVER...THEY DO AGREE THAT DEEP SOUTHERLY FLOW WILL BE IN PLACE BY SATURDAY AFTERNOON AHEAD OF A STRONG COLD FRONT. SHEAR AND INSTABILITIES WILL BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT. SPC HAS ALREADY INCLUDED OUR CWA IN A SEE TEXT FOR THE DAY 3 CONVECTIVE OUTLOOK. WE LOOK TO DRY OUT A BIT ON SUNDAY BEFORE THE NEXT STRONG SHORTWAVE AND COLD FRONT MOVE IN ON MONDAY. THIS WILL BRING ANOTHER CHANCE OF SEVERE WEATHER AND HEAVY RAINFALL. THIS FAST MOVING ZONAL PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH SEVERAL MORE CHANCES FOR HEAVY RAINFALL. FLOODING MAY BECOME AN ISSUE BY NEXT WEEK AS THE GROUND BECOMES MORE SATURATED. TEMPERATURES WILL CONTINUE TO BE AOA SEASONALLY NORMS FOR MID JUNE. && .POINT TEMPS/POPS... DLH 55 79 58 78 / 70 10 20 60 INL 54 79 55 80 / 40 10 40 50 BRD 57 84 62 82 / 50 10 40 60 HYR 62 86 63 85 / 70 10 40 50 ASX 60 83 61 85 / 70 10 20 50 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...BERDES
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE DULUTH MN 145 PM CDT THU JUN 14 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 145 PM CDT THU JUN 14 2012 ...SEVERE THUNDERSTORMS EXPECTED LATER THIS AFTERNOON AND INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT IN THE WAKE OF MORNING THUNDERSTORMS ACROSS THE REGION...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHLAND DURING THE MID TO LATE AFTERNOON AHEAD OF A DISTURBANCE AND COLD FRONT APPROACHING FROM THE DAKOTAS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS WITH ANY STORMS FROM MID AFTERNOON THROUGH THIS EVENING...ALTHOUGH TORNADOES ARE ALSO POSSIBLE. THE AREA AT GREATEST RISK FOR TORNADOES WILL BE IN THE VICINITY OF A NORTHWARD MOVING OUTFLOW BOUNDARY FROM PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN...FROM THE BRAINERD LAKES AREA...EASTWARD TO PINE CITY...HINCKLEY... HAYWARD AND SPOONER. ADDITIONAL HEAVY RAINFALL WILL ALSO BE POSSIBLE THIS EVENING...AND WITH THE ONE TO TWO INCHES OF RAIN THAT HAS ALREADY FALLEN IN SOME LOCALES THIS MORNING...SOME FLOODING OR FLASH FLOODING IS ALSO POSSIBLE. THE STORMS WILL END FROM WEST TO EAST LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY FROM SATURDAY THROUGH WEDNESDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON SATURDAY AND SATURDAY NIGHT...AND AGAIN ON MONDAY AND MONDAY NIGHT. WHILE IT IS TOO EARLY AT THIS TIME TO DETERMINE SPECIFIC SEVERE THUNDERSTORM CHANCES THIS FAR IN ADVANCE...IT CERTAINLY APPEARS THAT THERE IS AT LEAST SOME RISK FOR ADDITIONAL SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK AS THE ACTIVE WEATHER PATTERN PERSISTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO LATE THIS EVENING,MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 145 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG AND GUSTY SOUTHEAST WINDS AND LOCALLY HIGHER WAVES SHOULD DIMINISH BY MID AFTERNOON. ADDITIONAL STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR FROM LATE THIS AFTERNOON THROUGH SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLY NEARLY EVERY DAY FROM SATURDAY THROUGH WEDNESDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON SATURDAY AND SATURDAY NIGHT...AND AGAIN ON MONDAY AND MONDAY NIGHT. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1008 AM CDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM TSTM WND GST BIRCHWOOD 45.66N 91.55W
06/14/2012 M54 MPH WASHBURN WI TRAINED SPOTTER
SMALL BRANCHES DOWN. PENNY SIZE HAIL.
&&
SGOHDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1041 AM CDT THU JUN 14 2012
WIZ003-008-009-141600-
ASHLAND-PRICE-SAWYER-
1041 AM CDT THU JUN 14 2012
...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER SAWYER AND PRICE
COUNTIES...
AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A CLUSTER OF
STRONG THUNDERSTORMS IN THE EXELAND...WINTER AND FLAMBEAU RIVER
STATE PARK AREAS. STORMS WERE MOVING EAST AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 45 MPH... AND FREQUENT CLOUD TO GROUND LIGHTNING. IN
ADDITION... THESE STORMS WILL CONTINUE TO PRODUCE TORRENTIAL
RAINFALL...WITH SOME AMOUNTS APPROACHING 2 INCHES IN LESS THAN AN
HOUR WHICH MAY CAUSE LOCALIZED FLOODING.
LOCATIONS IMPACTED INCLUDE...
WINTER...
FLAMBEAU RIVER STATE PARK...
EXELAND...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4560 9068 4563 9070 4563 9133 4591 9136
4600 9059 4576 9040 4551 9048 4551 9069
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1144 AM CDT THU JUN 14 2012
WIZ002>004-141715-
ASHLAND-BAYFIELD-IRON-
1144 AM CDT THU JUN 14 2012
...STRONG SOUTH TO SOUTHEAST WINDS TO AFFECT MUCH OF THE BAYFIELD
PENINSULA THROUGH 1230 PM...
AT 1140 AM CDT...SOUTH TO SOUTHEAST WINDS FROM 35 TO 45 MPH...WITH
SOME GUSTS FROM 50 TO 55 MPH WERE AFFECTING MUCH OF THE BAYFIELD
PENINSULA OF NORTHWEST WISCONSIN. THE WINDS ARE ASSOCIATED WITH THE
BACK EDGE OF THE AREA OF THUNDERSTORMS THAT IS DEPARTING THE AREA.
STRONG WINDS WILL AFFECT CORNUCOPIA...BAYFIELD...WASHBURN...SAND
BAY...AND THE APOSTLE ISLANDS. THE STRONGEST WINDS ARE LIKELY TO
AFFECT THE HIGHER TERRAIN ON THE INTERIOR BAYFIELD PENINSULA TO THE
WEST OF BAYFIELD AND WASHBURN. IT IS POSSIBLE THAT SOME SMALL TREE
LIMBS AND POWER LINES COULD BE BLOWN DOWN BY THE WINDS.
LOCATIONS IMPACTED INCLUDE...
LA POINTE... SAND BAY... BAYFIELD...
RASPBERRY ISLAND... MADELINE ISLAND... RED CLIFF...
ODANAH... OAK ISLAND... DEVILS ISLAND...
STOCKTON ISLAND... MICHIGAN ISLAND... OUTER ISLAND...
LAT...LON 4690 9064 4686 9070 4684 9072 4686 9056
4684 9056 4673 9076 4659 9048 4651 9049
4649 9149 4678 9150 4705 9070 4709 9074
4702 9062 4708 9057 4697 9061 4689 9043
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
114 PM CDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND GST 6 W CORNUCOPIA 46.86N 91.23W
06/14/2012 E60 MPH BAYFIELD WI PUBLIC
WAKE LOW WIND GUST. SEVERAL TREES DOWN ON BARK POINT
&&
SGOHDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
158 PM CDT THU JUN 14 2012
MNZ037-038-WIZ001-006-007-141945-
BURNETT-CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-WASHBURN-
158 PM CDT THU JUN 14 2012
...A LINE OF THUNDERSTORMS IS MOVING TOWARD DULUTH AND SUPERIOR...
AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GOWAN TO 5 MILES EAST OF SANDSTONE...MOVING EAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO AN INCH IN A HALF HOUR IN A FEW PLACES....
* THUNDERSTORMS WILL BE NEAR...
BROOKSTON AND NEMADJI BY 205 PM...
BURNETT AND NICKERSON BY 210 PM...
SAGINAW AND WRENSHALL BY 215 PM...
MUNGER AND TWIG BY 220 PM...
HERMANTOWN AND PROCTOR BY 225 PM...
WEST DULUTH AND DULUTH BY 230 PM...
CHESTER PARK DULUTH AND ARNOLD BY 235 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4692 9300 4692 9184 4690 9186 4678 9207
4673 9204 4669 9196 4670 9180 4605 9182
4604 9296
EOMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT THU JUN 14 2012
WIZ006>008-142015-
BURNETT-SAWYER-WASHBURN-
223 PM CDT THU JUN 14 2012
...A STRONG THUNDERSTORM IS MOVING INTO THE SAND HILLS AREA...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HERTEL...MOVING EAST AT 50 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS UP TO AN INCH AND A HALF OF RAIN IN LESS THAN AN HOUR...
* THE THUNDERSTORM WILL BE NEAR...
SPOONER AND SHELL LAKE BY 235 PM...
TREGO AND SARONA BY 240 PM...
EARL AND LAMPSON BY 245 PM...
SPRINGBROOK AND BIRCHWOOD BY 250 PM...
STONE LAKE AND STANBERRY BY 255 PM...
NORTHWOODS BEACH AND HAYWARD BY 305 PM...
LITTLE ROUND LAKE AND CHIEF LAKE BY 310 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4572 9218 4572 9239 4592 9243 4611 9119
4563 9115 4563 9215
EOMThe Duluth radar (KDLH), 43 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
High winds brought power lines down around the intersection of Midway Road and US Highway 2. Lines were also down along US Highway 2.
A 40 foot tall maple was snapped off by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390197, 390199, 390200, 390198.